JOHNSTOWN, CAMBRIA COUNTY, Pa. (WTAJ) — Cambria County Coroner Jeff Lees announced Friday morning that a man had overdosed late last month on what is called “carfentanil” or “carfentanyl.”
Carfentanyl is a synthetic opioid that is primarily used as a tranquilizer in large animals such as elephants and hippos.
They report that it is 10,000 times more potent than morphine and anywhere from 20-100 times more potent than fentanyl.
Carfentanyl can be absorbed through the skin, inhaled, or injected. Signs of an overdose from the potent opioid is near impossible to notice. Skin color might start to fade blue-ish and pinpoint pupils are common with an overdose.
Cambria County Coroner Jeff Lees says the potency of the drug can certainly put first responders and the public in danger.
We want to make the public aware. I feel as the coroner, as an elected official, the need to make the public aware of this dangerous drug being here in Cambria county. There has been overdose fatalities in some of our surrounding counties over the last couple of years and it’s here now and Cambria.Jeff Lees, Cambria County Coroner
The victim was a 43-year-old man from Jackson Township and police are investigating that incident.